How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Z Your Own Question

Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I ran out of lamictal yesterday, and the pharmacy closed

Customer Question

I ran out of lamictal yesterday, and the pharmacy closed early today. So it will be Fri, Sat, Sun w/out. Is this OK, or will horrible things happen? Is there anything that will ameliorate the withdrawal symptoms?
Submitted: 1 year ago.
Category: Mental Health
Expert:  Linda D. replied 1 year ago.

Hello, my name is ***** ***** I am a licensed psychotherapist in private practice in New York State. Thank you for using Just Answer, I am here to help you. Can you answer two questions please....how long have you been taking the Lamictal and what is the dosage you are taking? Thank you, ***** ***** be waiting for your answer. Sincerely, Linda

Customer: replied 1 year ago.
I have been taking it for years (8?) 200mg. At night. Sorry for thr late response - I set it up to text, but it didn't. Thank you!
Customer: replied 1 year ago.
Are we still chatting, or di I need to start over?
Expert:  Linda D. replied 1 year ago.

Okay, thank you. 200mg is the lower dose of this medication which is a good factor. There are some things you can do to minimize withdrawal symptoms; please avoid stimulants such as coffee, sugar, cigarettes, etc. No, I am here, I want to share more info with you also.

Customer: replied 1 year ago.
Thank you. I also take lorazepam 2mg at night, and Vyvanse and Effexor in the morning -
Customer: replied 1 year ago.
I have seroquel that I no longer take except very rarely for insomnia.
Expert:  Linda D. replied 1 year ago.

You should continue taking your other medications as prescribed. Here are some of the more common withdrawal symptoms you might experince, however each person reacts to withdrawal differently. :

  • Anger: Certain individuals report having strong feelings of anger that emerge during withdrawal. If you are feeling excessive anger, realize that this can be a very tricky symptom to manage. When you get really angry, try to take a look at your situation from a third person perspective – the anger is a result of withdrawal.
  • Anxiety: A very common symptom associated with discontinuation of this drug is that of anxiety. You may feel more nervous than you normally do during withdrawal. This anxiety may become excessive and/or lead to panic attacks. The best way to combat anxiety is to engage in relaxation exercises and focus on healthy activities to lower your arousal. Recognize that until your neurotransmitters correct the imbalance that is inevitable when coming off of a medication, the anxiety will persist.
  • Balance problems: Some individuals have reported that they have trouble with balance when coming off of Lamictal. In some cases this could be due to too rapid of withdrawal, but in most cases it is just another discontinuation symptom. Your physiology will need some time to return to functioning without the drug.
  • Bipolar symptoms: Individuals that are on this drug to help manage mood cycling associated with bioplar disorder may experience a re-emergence of symptoms. If you notice that you are entering into bipolar depression and/or a manic (or hypomanic) phase, it could be triggered by withdrawal. I
  • Concentration problems: Many individuals experience impaired cognition and focus when they quit taking this drug.
  • Depression: Some people report that when they withdraw from this medication, they spiral down into a depression. Just know that this is very common and withdrawal from most psychiatric drugs leads to feelings of depression that can sometimes seem insurmountable.
  • Dizziness: Do you feel dizzy after quitting this drug? It could be due to the fact that you tapered too quickly and/or quit cold turkey. With that said, general dizziness is an extremely common symptom.
  • Fatigue: A lot of people report feeling excessive lethargy and overall fatigue when they stop taking Lamictal. If the drug was giving them some energy prior to taking it, this could be a counter-effect. In most cases, the fatigue is simply due to the brain and body trying to readjust and function without the drug that it had been receiving for a period of time.
  • Headaches: Many people have reported experiencing intense headaches (i.e. migraines) when they come off of Lamictal. Just know that this is a very common symptom to experience when you stop taking this drug. If they become bad, do your best to relax, drink plenty of water, and consider headache relief (over the counter).
  • Irritability: If you feel excessively irritable and every little thing is making you mad, aggressive, and frustrated, it is likely due to the fact that you are coming off of a medication. Unless you were highly irritable prior to taking the drug as well, the experience of irritability can be chalked up to withdrawal.
  • Mood swings: If you are bipolar and quit taking this drug that was used to stabilize your mood, it is obvious that you could experience mood swings immediately upon discontinuation. If you experience more severe mood swings than prior to taking the medication, it is likely due to the fact that some sort of imbalance was created by the drug. If you don’t have bipolar disorder and are having mood swings, just know that it’s a very common experience during withdrawal.
  • Nausea: Some individuals report feeling nauseated when they stop taking this drug. There is not really much that can be done to ease this particular symptom other than conducting a slow, tapered withdrawal.
  • Tingling: Many people report tingling sensations throughout their body when they initially stop taking Lamictal or miss a dose.
  • Vomiting: Yes there are cases of people exhibiting flu-like symptoms when they stop taking this drug. The combination of nausea and dizziness can pack a mean punch that leads some individuals to actually vomit. Keep in mind that this is a less common symptom. I do not believe you are in any immediate danger, are you experiencing any of these symptoms at this time?
Customer: replied 1 year ago.
Thank you very much - but I have researched this much - I was hoping to speak with someone who had experience and training to know how likely these symptoms are over 3 days, and which might be most troublesome or dangerous. I take it for mood stabilization and I have been irritable. But I was also on line chatting with apple support and the cat was trying to sit on my head, so jury's still out.
Customer: replied 1 year ago.
I don't mean to be rude, but should I talk to a psychiatrist or a psych nurse? I read your credentials quickly, and now when I look again
Expert:  Linda D. replied 1 year ago.

Okay, I just wanted to make sure you knew what could be some of the side effects. I have been in a clinical position for over 20 years and to tell you the truth, every person reacts differently to missed doses of a psychotropic medication. I have treated individuals who have shown up in the emergency psychiatric department of our hospital who were in distress after one day without their medication.

Customer: replied 1 year ago.
I'm not sure what you are telling me.
Expert:  Linda D. replied 1 year ago.

Please don't worry about being rude, I understand and I definitely want you to get the best service possible tonight. Would you like me to transfer your question over to one of the medical doctors? We don't have one of our psychiatrists online in the mental hhealth departmetn tonight, but we do have medical doctors online.

Customer: replied 1 year ago.
I'm not sure a general md will have experience with this either. So I'm not urge what to do.
Customer: replied 1 year ago.
Sure not surge
Expert:  Linda D. replied 1 year ago.

What I was saying in my previous text is that I have treated individuals in therapy who can miss several doses of a medication and were relatively symptom free and then I have experienced someone who missed one day and they were so anxious that they showed up to the hospital to be evaluated and receive their medication there. Every person reacts differently. The fact that you are on a lower dose is a good factor for minimizing wd symptoms.

Expert:  Linda D. replied 1 year ago.

How about if I opt out of this question and transfer you to one of the medical doctors and if you are not satisfied with their help you would not have to pay for your services tonight. Lamictal is a fairly common medication that is also prescribed for individuals who have seizures, an MD would be familiar with this medication. I wish you all the best. Linda

Customer: replied 1 year ago.
Thank you.
Expert:  Dr. Z replied 1 year ago.

Hello and thank you for using JustAnswer. I have a post-doctorate in psychopharmacology, so I am able to help you. Are you basically that if you do not take your Lamictal over the weekend are you at risk for problematic withdrawal symptoms?

Related Mental Health Questions